Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

Can I take low dose of prescribed prednisone for bronchitis without side effect?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1980
Answered : 1357 Questions
i have bronchitis and have been give a prednisone dose pack. in the past, I have had adverse side effects. can I take less per day over more days to ease the effects such as : irritability, palpations, headache, insomnia?
Posted Mon, 16 Dec 2013 in Lung and Chest disorders
Answered by Dr. Rakesh Karanwal 35 minutes later
Brief Answer: Prednisone is not required under normal condtions Detailed Answer: Hi XXXXX, Thanks for your query. Firstly, I am at a loss to understand the reason of prescribing prednisone for bronchitis, unless it is allergic in nature or, if there is a co-existing asthma. Further, has the doctor prescribed some antibiotics (which is given ONLY if there is a bacterial infection of the lungs); a specific cough syrup containing mucolytics which first liquefy the thick secretions and then facilitate expelling them through cough. Probably, you have not given me the detailed information. Hence, in order to PINPOINT the exact cause of your problems; give you a SOUND professional advice; and, TRUE VALUE FOR YOUR MONEY, I request you to kindly provide additional information as follows :- # Do you have any existing allergic problems, such as, asthma, frequent common colds, nasal irritation and discharge and recurrent/constant sinus problems? # What are the drugs that have been prescribed, apart from prednisone? # Do you have any other illness or taking any medicines for any problems? # Do you get frequent attacks of common colds, nasal irritation and/or discharge, sore throat, voice change etc… # In addition to bronchitis, do you also have common cold, sore throat, stuffiness of nose, sneezing? KINDLY FORWARD AS MUCH DETAILS OF YOUR PROBLEMS AS POSSIBLE. As far as your Bronchitis is concerned, if the phlegm is whitish, bacterial infection is excluded. In that case, simple anti-histaminic, mucolytic cough syrup and steam inhalation should suffice. However, if the phlegm is yellowish, it indicates a bacterial infection. In such an event, a 7 days’ course of a suitable antibiotic, such as Azithromycin or Cefexime will be adequate. If you have already been prescribed antibiotics and cough syrup and, do not have a wheeze or asthma-like symptoms, prednisone is not indicated UNLESS your bronchitis started with common cold (viral) followed by bronchitis ( a possible viral infection). Further, since you have not mentioned the dose of prednisone prescribed, I cannot comment on it. But, you can certainly reduce its dose BUT with your treating doctor’s consent. Consult your doctor and apprise him of my opinion. I am certain that he will agree with my opinion and modify your prescription depending on his wisdom. Hope I have addressed to your concerns to your complete satisfaction and you find my response helpful and informative. I will be happy to answer further queries, if any. IN ANY CASE, ADDITIONAL INFORMATION (AS REQUESTED) WILL BE WELCOMMED . Fond regards and have a nice day, Dr. Rakesh Karanwal
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Pulmonologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor